Wisconsin, 2021

Cold in Wisconsin, February 6 to 7, 2021

February 6 to 7, 2021 · NWS ARX · 1 event in 1 county or zone

A western Wisconsin man died as a result of hypothermia in early February. The Town of Genoa (Vernon County) man did not have any heat in the house and likely passed away sometime on February 7th when air temperatures were in the 10 to 20 below zero and wind chills were 25 to 30 below zero.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A western Wisconsin man died as a result of hypothermia in early February. The Town of Genoa (Vernon County) man did not have any heat in the house and likely passed away sometime on February 7th when air temperatures were in the 10 to 20 below zero and wind chills were 25 to 30 below zero. The body was discovered by authorities on February 10th, but the exact date of the death is unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 6, 5:23 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 6, 5:23 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
523 PM CST Sat Feb 6 2021

.SHORT TERM...(This evening through Sunday)
Issued at 240 PM CST Sat Feb 6 2021

At 1 PM, a secondary push of Arctic air was pushing southeast
across the forecast area. This front was located from Wausau to
Oelwein Iowa. Much of the snow with this system is southwest and
south of the area. There are some visibility restrictions across
northeast Iowa and southeast Minnesota, but this is more related
to some blowing and drifting snow. Temperatures are colder than
our typical low temperature ranging from 0 to 7 degrees.

For tonight, skies will be mainly clear across the region and west
northwest winds will range from 5 to 10 mph. Like the past couple of
days, there continues to be a large spread in the low temperatures
tonight. From the NBM, there is a 10 to 20 degree temperature spread
at most locations.  The same thing can be found in the NAM and GFS
MOS guidance.  There is a 10 degree spread at Rochester and 11
degree spread at La Crosse. Last night, the GFS MOS was far too
cold.  As a result, trended a bit closer to the NAM MOS and NBM.
Wind chills for tonight and Sunday morning will primarily range from
20 to 35 below zero, so stayed with the Wind Chill Advisory.

On Sunday, another shortwave trough will move across Iowa.  This
system will cause an increase in the clouds during the morning.  The
snow has been trending south over the past 2 days, but there are
some NAM and ECMWF runs with some snow across northeast Iowa and
southwest Wisconsin.  Due to this, kept a small chance of snow.
Again the GFS looks too cold with its temperatures, so trended more
toward the warmer NAM and NBM.  High temperatures will be 5 degrees
either side of zero.

.LONG TERM...(Sunday night through Saturday)
Issued at 240 PM CST Sat Feb 6 2021

Forecast concerns through the extended will be on and off light
snow and flurry chances combined with a prolonged stretch of cold
temperatures. Highs through the extended are mostly in the single
digits. Lows vary from single digits to double digits below zero.
The guidance has a large spread of 15 degrees early in the week
and 20 to 40 degrees for mid and late week low temperatures. Low
wind chills with a bit more wind than normal. After Sunday
morning, wind chill advisories look to be more marginal until
later in the week; Friday/Saturday when a stronger push of colder
air drops southward.

Within the cold 500mb pattern throughout the week, there are weak
waves that may produce a light snow/flurry activity Sunday night and
Monday, Thursday night and Friday.  The 00Z EC also had snow/flurry
chance Tues night and Wed, Thu-Saturday. No significant snows
through much of the week...trace to half an inch. The GEFs has more
of a spread with the Thursday into Friday storm system with the mean
still an inch or less.  The NBM is mainly dry. The EC EPS is also on
the dry side with means a trace to half an inch with more spread
with the 12th and 13th and into the following week.

Taking a look at the EC EPS probability of 850mb temperatures below -
20 and -30C, the coldest air is over Canada into northern MN.  The -
20C solidly expands across much of MN into WI Sunday morning and
lifts northward but remains nearby through much of the extended,
expanding again southward into Iowa by day 7.

With the combination of sub-zero temperatures and winds. We have
pockets of the forecast area hitting wind chill advisory criteria
each day. Not as much wind Monday morning, but still some
locations -20 to -25. More widespread -20 or colder wind chills
for Friday and Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 523 PM CST Sat Feb 6 2021

VFR conditions expected through the period with a few lingering
lower clouds this evening. Winds will be out of the northwest near
10 mph this evening into the overnight hours before gradually
subsiding by Sunday morning. Some hints that we could see some
MVFR ceilings Sunday much like we saw at RST today, but confidence
is very low in that occurring. Otherwise, expect only increasing
mid to high level clouds through the day.

&&

.CLIMATE...
Issued at 240 PM CST Sat Feb 6 2021

How unusual is it to have a stretch of 8 consecutive days below
zero? For the period of record at RST, they had a stretch of 8
consecutive days or more below zero 87 times. The last time was
Feb 1, 2019. The EC EPS says they could go 14 days. That has
happened 11 times, but not since Feb. 6 1996. On the 11th and
12th, there is a bigger spread on the low temperatures, which
could break the streak.

For the period of record at LSE, LSE has had a stretch of 8
consecutive days 67 times before. The last time was Feb 1, 2019.
For a stretch of 14 days...and that has happened 7 times and not
since January 31, 1963.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory until noon CST Sunday for WIZ017-029-032>034.

     Wind Chill Advisory until noon CST Sunday for WIZ041>044-053>055-
     061.

MN...Wind Chill Advisory until noon CST Sunday for MNZ079-086>088-094-
     095.

     Wind Chill Advisory until noon CST Sunday for MNZ096.

IA...Wind Chill Advisory until noon CST Sunday for IAZ008>010-018-019-
     029.

     Wind Chill Advisory until noon CST Sunday for IAZ011-030.

&&

SHORT TERM...Boyne
LONG TERM...Zapotocny
AVIATION...CA
CLIMATE...Zapotocny
Hazardous weather outlook, Feb 6, 3:42 AM CST, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 AM CST Sat Feb 6 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-071000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 AM CST Sat Feb 6 2021

This Hazardous Weather Outlook is for portions of northeast Iowa,
southeast Minnesota, and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Bitter cold wind chills from 20 to 35 below zero much of today
and tonight. Wind Chill Advisories are in effect for portions of
the area today, and all locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Arctic air will remain over the region well into next week with
night time and morning wind chills generally from -20 to -30.
Additional wind chill advisories, possibly warnings, will be
needed.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Vernon

When
February 6, 6:55 PM CST to February 7, 11:55 AM CST
Where
Vernon forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
43.594, -90.834 (the zone’s center; the record gives no point)

A Town of Genoa man was discovered dead in his residence by authorities on February 10th. The man's house did not have any heat and it is estimated that he passed away sometime on February 7th when temperatures were in the teens below zero and wind chills were 20 to 30 below zero. The official cause of death was listed as exposure/hypothermia.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Vernon2021-02-0764MalePermanent HomeDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943629.